Transdermal patches (adhesive patches placed on the skin) may also be used to deliver a steady dose through the skin and into the bloodstream. Testosterone-containing creams and gels that are applied daily to the skin are also available, but absorption is inefficient (roughly 10%, varying between individuals) and these treatments tend to be more expensive. Individuals who are especially physically active and/or bathe often may not be good candidates, since the medication can be washed off and may take up to six hours to be fully absorbed. There is also the risk that an intimate partner or child may come in contact with the application site and inadvertently dose himself or herself; children and women are highly sensitive to testosterone and can suffer unintended masculinization and health effects, even from small doses. Injection is the most common method used by individuals administering AAS for non-medical purposes. 
My husband is now 50. His low-t set in about 3-3 1/2 years ago while he was deployed to Afghanistan. The doctors at the VA assumed it was just depression so they put him on an SSRI when he returned and also prescribed Viagra. They also checked his t-levels at that time and said they were “normal”. His libido tanked. Not good for me at all. I’m 9 years younger. When I found out that the SSRI could be to blame for his low libido he went back to the VA and switched meds. A year later it had not returned and he had also developed sleep apnea and was gaining weight. His mood was also very different and low. He was basically a completely different person. They checked his t-levels again, at my insistence, and again said they were “normal”. He retired in Jan 2014. By Jan 2015 the problem had not changed at all and he decided to see a GP. She had his numbers checked and said he was low, a 250. It frustrates me that the VA did not catch this. February 2015, he started using Androgel. At the end of June 2015 there was still no change and his numbers had actually dropped to a 235. He and the doctor decided to switch to injections. He gets a shot every 2 weeks. He had his third injection yesterday and still feels no different. My question… how long before he starts feeling different? Does the length of time we’ve been dealing with this matter? He is frustrated, wants to just give up on it. That breaks my heart because we aren’t as close as we were before.